Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Managing PN
Nov 16, 2005

My doctor hasn't paid much attention to it, and perhaps feels that my peripheral neuropathy (PN) will be fought when I build up from my very low T-cell counts. I'm using combo-therapy meds Emtriva, Tenofovir (Viread), Rizonavir (Norvir), and Atazanavir (Reyataz). He did prescribe Gababentin (generic Neurotin - 300 mg 1 per day at bedtime) for the PN (feet). From what I read I am confused as to whether Gababentin is just killing the pain (covering up the PN) or actually treating the PN as well.

But the PN is getting worse. It's a daily cyle. In the morning it feels like the PN is close going away, but by mid-evening I can feel it 'moving up' from almost white, swollen feet, into now swelling ankles and further. I think it developed from some already recently numbed toes and then started after meds.

I wonder if any of my meds are likely to cause or worsen PN?

Should I ask my doctor to change any meds, or change the Gababentin. Would increased dosages of Gababentin be advised (2 * 300-mg per day)? I do want to walk again after this is over.

Response from Dr. Henry

That is a low dose of gabepentin (I have used 3600 mg/day in some patients to obtain relief). It doesn't reverse the neuropathy but merely makes it more tolerable in some patients. A neurologic evaluation may be useful to pin down if there are other factors contributing (vitamin deficiencies, other infections, etc). Your HIV regimen can sometimes (though fairly rarely) aggravate your neuropathy though HIV itself is more likely in the setting of a low CD4 count. Vascular problems, cryoglobulins, and other conditions can cause some of the symptoms you describe so a neuro evaluation can be quite useful to sort out. KH



Previous
enbrel's effect on HIV testing
Next
reducing the dosis of kaletra 6 to 3 a day

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement